Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 283, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 16, 2019, 7:06 PM CDT for Clark County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2019, 7:06 PM CDT (00:06 UTC)
- Expired
- Aug 16, 2019, 8:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Clark County, KS
The radar
The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2044 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 2733 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted.
940
WUUS53 KDDC 170006
SVRDDC
KSC025-170100-
/O.NEW.KDDC.SV.W.0283.190817T0006Z-190817T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
706 PM CDT Fri Aug 16 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southern Clark County in southwestern Kansas...
* Until 800 PM CDT.
* At 706 PM CDT, a severe thunderstorm was located near Englewood,
moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Ashland, Englewood, Sitka and Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3709 10005 3733 9975 3721 9961 3701 9954
3700 9993 3700 9999
TIME...MOT...LOC 0006Z 243DEG 17KT 3707 9997
HAIL...1.50IN
WIND...60MPH
$$
UMSCHEID1 follow-up statement
558
WWUS53 KDDC 170025
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
725 PM CDT Fri Aug 16 2019
KSC025-170100-
/O.CON.KDDC.SV.W.0283.000000T0000Z-190817T0100Z/
Clark KS-
725 PM CDT Fri Aug 16 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN CLARK COUNTY...
At 725 PM CDT, a severe thunderstorm was located very near Acres,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ashland, Sitka and Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3711 9996 3733 9975 3721 9961 3701 9954
3701 9989
TIME...MOT...LOC 0025Z 248DEG 16KT 3710 9988
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 5:58 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 16, 5:58 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 558 PM CDT Fri Aug 16 2019 ...Updated Aviation... .SYNOPSIS... Issued at 340 PM CDT Fri Aug 16 2019 The upper level ridge over the plains and southwestern United States that has been fluctuating in amplitude, latitude and longitude over past several weeks will continue to do so over the next week to 10 days. The ridge will amplify by Sunday and persist into Tuesday across the high plains, then weaken a bit and shift back southward by mid next week. && .SHORT TERM...(This evening through Saturday) Issued at 340 PM CDT Fri Aug 16 2019 Western Kansas will continue to be situated along the southern periphery of the westerlies through Saturday, with persistent and rich low level moisture along and north of a quasi-stationary front. In addition, upper level temperatures are rather cool by August standards (around -9C at 500mb). This leads high instability, with thunderstorms developing on the western high plains in the late afternoon in upslope flow, then moving across parts of western and central KS overnight. Thunderstorm chances are high along the I-70 corridor late this evening and overnight. By the time these storms make it into western Kansas their severity will be greatly diminished; but there may be some wind gusts as high as 60 mph around Hays and Wakeeney between 11 pm and 3 am. Storm chances father south at Dodge City and Garden City are lower (20-30% range). Another storm cluster may occur along the I-70 corridor Saturday night, but confidence on this is low. We just about have to take these situations one day at a time and refine the forecast about 12 hrs in advance. .LONG TERM...(Saturday night through Friday) Issued at 340 PM CDT Fri Aug 16 2019 Upper level ridging will tend to inhibit convection Sunday through Tuesday, with hot and mainly dry weather. The upper level ridge is expected to weaken a bit by Wednesday so that small thunderstorm chances are back in the forecast for the Wednesday night to Friday time frame. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 536 PM CDT Fri Aug 16 2019 Main focus will be for HYS as a line of storms in eastern Colorado will move into western Kansas and track along the I-70 corridor tonight. Thunderstorms are expected to affect HYS between 03Z-07Z with the 04-06Z time range as the period where thunderstorms with heavy rain and strong surface winds will be moving through. Straight line wind threat will be higher with these thunderstorms as wind gusts could be 50-60 kts potentially. Most of the activity should be out of the HYS area after 08Z. Otherwise VFR conditions will be the case for the rest of the TAF sites through the time period. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 98 69 98 / 20 10 10 0 GCK 63 95 64 95 / 30 0 10 0 EHA 64 98 63 98 / 20 0 10 0 LBL 66 100 66 99 / 20 0 10 0 HYS 65 89 66 91 / 70 10 20 0 P28 72 101 73 100 / 20 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Tatro
Hazardous weather outlook, Aug 16, 4:49 AM CDT, 14 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 449 AM CDT Fri Aug 16 2019 KSZ030-031-043>046-061>066-074>081-084>090-171000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 449 AM CDT Fri Aug 16 2019 /349 AM MDT Fri Aug 16 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated strong to severe thunderstorms will be possible between 4 pm and sunset south and east of Dodge City. Hail up to the size of quarters, wind gusts of 60 mph and heavy rainfall will be the main hazards late today. There will also be a chance for severe thunderstorms after 7 pm north of a Johnson City to Garden City to Rush Center line. In this area wind gusts of 60 mph or greater, one to two inch hail and heavy rainfall will be possible with the strongest storms. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Excessive heat: Elevated risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- There will be a slight chance for strong to severe thunderstorms on Saturday with hail and strong gusty winds begin the main hazards. High temperatures of around 100 degrees can be expected from Sunday through Tuesday. These temperatures when combined with higher relative humidity on Monday may create excessive heat conditions. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Elevated risk * Sunday - Excessive heat: Elevated risk * Monday - Excessive heat: Significant risk * Tuesday - Lightning: Limited risk - Excessive heat: Significant risk - Non thunderstorm wind: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Elevated risk * Thursday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 4 pm along and south of a Pratt to Ashland line. Spotter activation may also be needed after 7 pm north of a Johnson City to Garden City to Rush Center line. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Aug 16, 6:50 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Dodge City KS 650 PM CDT Fri Aug 16 2019 KSZ088-170030- Clark KS- 650 PM CDT Fri Aug 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND SOUTHERN CLARK COUNTIES UNTIL 730 PM CDT... At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near Englewood, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ashland, Englewood and Acres. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3700 10009 3711 10009 3721 9969 3700 9963 TIME...MOT...LOC 2349Z 262DEG 17KT 3702 10005 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 32 min |
| Aug 16, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 63 min |
| Aug 16, 8:58 PM CDT | Special Weather Statement | DDC | Clark | 47 min |
| Aug 16, 10:24 PM CDT | Special Weather Statement | DDC | Comanche | 51 min |
| Aug 16, 11:06 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 39 min |
| Aug 16, 11:09 PM CDT | Special Weather Statement | DDC | Kearny | 51 min |
| Aug 16, 11:22 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Trego | 53 min |
| Aug 16, 11:48 PM CDT | Special Weather Statement | DDC | Scott | 57 min |
| Aug 16, 11:52 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 53 min |
| Aug 17, 12:01 AM CDT | Special Weather Statement | DDC | Barber | 29 min |
| Aug 17, 12:11 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 49 min |
| Aug 17, 12:22 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 53 min |
| Aug 17, 12:51 AM CDT | Special Weather Statement | DDC | Ness | 24 min |
| Aug 17, 12:53 AM CDT | Special Weather Statement | DDC | Rush | 52 min |
| Aug 17, 1:12 AM CDT | Special Weather Statement | DDC | Trego | 33 min |
| Aug 17, 1:16 AM CDT | Special Weather Statement | DDC | Ness | 44 min |
| Aug 17, 1:40 AM CDT | Special Weather Statement | DDC | Ellis, Rush | 50 min |
| Aug 17, 1:46 AM CDT | Special Weather Statement | DDC | Trego | 44 min |
| Aug 17, 1:55 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 50 min |
| Aug 17, 2:01 AM CDT | Severe Thunderstorm Warning | DDC | Trego | 44 min |
| Aug 17, 2:06 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 39 min |
| Aug 17, 2:41 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 30 min |
| Aug 17, 3:08 AM CDT | Special Weather Statement | DDC | Ellis | 37 min |
| Aug 17, 6:53 PM CDT | Special Weather Statement | DDC | Scott | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.